Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 53, NWS Riverton, WY

June 28, 2023Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 28, 2023, 2:24 PM MDT for Johnson County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2023, 2:24 PM MDT (20:24 UTC)
Expired
Jun 28, 2023, 3:15 PM MDT
In force
51 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:54 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 10:54 AM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1054 AM MDT Wed Jun 28 2023

.DISCUSSION...(This afternoon through Tuesday)
Issued at 1047 AM MDT Wed Jun 28 2023

The W-E elongated upper-level trough is stretched from eastern
Oregon into central Montana this morning, with early convective
activity from western into central MT.  Shortwave trough energy is
expected to move from the Great Basin in SW flow into WY this
afternoon, bringing showers and isolated thunderstorms into
southwest WY midday, then moving into central WY during the
afternoon and evening hours.  As the storms move into central WY,
especially Natrona and Johnson Counties late in the afternoon, the
environment should be more conducive for stronger storms; thus a
marginal risk of severe storms is possible this evening for areas
around the Bighorns into Johnson and Natrona Counties.  Elsewhere,
isolated showers and thunderstorms are expected elsewhere, with less
of a chance over parts of NW WY. Temperatures will remain about the
same as Tuesday, being 4-8 degrees below normal.  Winds will also be
relatively light for WY, except for some gusty winds of 30+ mph
around storms, and breezy north winds developing this afternoon and
evening east of the divide, then pushing south into southern WY. The
convective activity in north-central WY is expected to continue
through about midnight as the shortwave trough moves into NE WY.

Thursday will see the upper-level trough with somewhat of a positive
tilt move over western WY.  The lowering heights and slightly cooler
mid-level temps will bring slight instability and moisture for
widespread showers and thunderstorms to the entire forecast area.
The reduction in wind shear and surface heating however should bring
typical thunderstorms as the severe potential moves off to the east.
As the surface low moves southward along the front range and the
trough axis moves through during the evening, some gusty north and
northwest winds will develop, then decrease by midnight. Some models
are showing lingering rain showers over south-central WY in the core
of the 500 mb low early Friday morning. The trough will make a slow
escape to NE CO on Friday, keeping isolated light showers over the
higher terrain along and east of the continental divide Friday
afternoon.  Some gusty NNW are possible as upper-level high pressure
tried to build over the western US.  Though temperatures should
remain on the cool side along and east of the divide, some warming
will be noted across western WY.

A flattened ridge then moves over eastern ID and western WY on
Saturday as shortwave trough energy across the northern states
brings more zonal flow from the PacNW into Montana.  Although many
would like to see a couple of days of warm and dry conditions,
forecast guidance shows a shortwave trough move from western into
central MT on Saturday, bringing weak instability to northern WY
Saturday afternoon and evening. Winds are likely to increase
along with the temps, but the shortwave trough will bring
scattered showers and thunderstorms to the northern 2/3 of the
forecast area. Sunday has the potential to be the driest day of
the forecast period as Saturday trough moves to NE CO and only
isolated storms are likely across northwest WY. Current forecast
max temps Sunday are right around normal with upper 70s to upper
80s in the lower elevations. The warm and dry conditions will be
very short-lived as both the GFS and ECMWF are showing a shortwave
trough dropping into MT and WY from Canada, bringing cooler
temperatures and increased chances of showers and thunderstorms.
Amazingly, a pattern sets up with WNW upper-level flow over the
state and shortwave trough dropping along and east of the divide
through the rest of the week. It's possible then that southwest
and western WY could see near normal temps with dry conditions or
only slight chances of storminess along with gusty WNW winds.
Whereas along and east of the divide would be cooler than normal
temps with numerous showers and thunderstorms each afternoon and
evening and breezy north winds. It's a pattern seen each year of a
stationary front along the divide and shortwave trough riding
from eastern MT and WY into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1047 AM MDT Wed Jun 28 2023

Showers and thunderstorms begin developing between 18Z and 19Z this
afternoon and are expected to continue through this evening. Least
chances to see rain today will be KCOD, KJAC, and KWRL, but have
still included VCTS, especially at KCOD and KJAC, which have higher
terrain to favor storm development. VFR conditions are expected,
unless brief MVFR from a direct storm over a terminal. Gusty winds
and small hail will be the main concerns with storms today, with the
strongest storms being favored near KCPR. Most activity will
decrease late this evening, with a few lingering showers possible
around KCPR and KWRL a bit later. Clouds diminish overnight with
lighter winds prevailing. Another chance for showers and storms
Thursday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1047 AM MDT Wed Jun 28 2023

Wyoming is once again being influenced by upper-level low pressure
to the west with moist unstable flow over the state.  The lower
elevations across southern WY are slowing drying, but showers and
thunderstorms over the next two days may reverse that trend. Showers
are expected to begin today over southwest WY and move northeast
during the afternoon and evening.  Mid- to late afternoon and
evening should see some stronger thunderstorms develop over central
and eastern WY, with brief heavy rain, hail between 0.5 and 1.0
inches, and gusty winds of 30-40 mph.  Overall winds will be light
with gusts up to 20 mph.  East of the divide will see breezy north
winds at times.  Showers and isolated thunderstorms will linger
around Johnson and Natrona Counties past midnight with very slight
chances over western WY.  Thursday will see continued below normal
temperatures as the low pressure system moves over western WY.
Widespread light showers and isolated thunderstorms are expected
during the afternoon and evening, with storminess lingering across
south-central WY past midnight.  Friday remains cool with isolated
showers and thunderstorms, though the weekend will see warming
temperatures to near normal for late June, the northern half of the
state is likely to see afternoon and evening showers and
thunderstorms.  Winds are expected to increase from the WSW Saturday
and Sunday across southern and central WY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...McDonald
AVIATION...Wittmann
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 28, 12:46 AM MDT, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1246 AM MDT Wed Jun 28 2023

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1246 AM MDT Wed Jun 28 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered rain showers and isolated thunderstorms expected for
southern counties coming out of northeastern Utah by mid afternoon
spreading northeast throughout the remainder of daylight. Small
hail, brief locally heavy rainfall, and gusty winds are possible with
the storm activity but severe weather is not expected at this time.
These will weaken and push off to the northeast once again towards
sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Similar conditions for Thursday with less chances Friday being more
focused for eastern counties and points to the east of the CWA.
Again, severe weather is not expect but some small hail and gusty
winds are possible. Dryer conditions and a warming trend are expected
over the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 12:58 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT Wed Jun 28 2023

WYZ028-029-281945-
Flaming Gorge-Rock Springs and Green River-
1258 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern
Sweetwater County through 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Manila, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Squaw Hollow Boat Ramp On Flaming Gorge and Buckboard Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Flaming Gorge Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4100 10990 4116 10995 4139 10957 4100 10937
TIME...MOT...LOC 1858Z 256DEG 16KT 4110 10983

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

McDonald
Special weather statement, Jun 28, 1:14 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
114 PM MDT Wed Jun 28 2023

WYZ011-281930-
Southeast Johnson County-
114 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of central Johnson
County through 130 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mayoworth, which is also 11 miles north of Kaycee,
moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 261 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4380 10661 4390 10668 4400 10653 4385 10639
TIME...MOT...LOC 1914Z 241DEG 7KT 4388 10658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wittmann

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:33 PM MDTSpecial Weather StatementRIWFremont27 min
Jun 27, 7:05 PM MDTSpecial Weather StatementRIWFremont25 min
Jun 28, 1:14 PM MDTSpecial Weather StatementRIWJohnson16 min
Jun 28, 1:24 PM MDTSevere Thunderstorm WarningRIWJohnson36 min
Jun 28, 1:54 PM MDTSevere Thunderstorm WarningRIWJohnson36 min
Jun 28, 2:29 PM MDTSpecial Weather StatementRIWJohnson16 min
Jun 28, 2:33 PM MDTSevere Thunderstorm WarningRIWJohnson42 min
Jun 28, 3:13 PM MDTSpecial Weather StatementRIWJohnson32 min
Jun 28, 3:52 PM MDTSpecial Weather StatementRIWJohnson23 min
Jun 28, 3:53 PM MDTSpecial Weather StatementRIWHot Springs22 min
Jun 28, 4:28 PM MDTSpecial Weather StatementRIWWashakie32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.